Alert archive / Arizona / Flash Flood Warnings in 2011

Flash Flood Warning 18, NWS Flagstaff, AZ

July 18, 2011Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 18, 2011, 4:32 PM MST for Coconino County, Arizona. It was in force for 88 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2011, 4:32 PM MST (23:32 UTC)
Expired
Jul 18, 2011, 6:00 PM MST
In force
88 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 166 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 5:41 PM MSTFLASH FLOOD2 E Page, AZTUBA CITY POLICE RECEIVED A REPORT AT 0541 PM MST THAT THERE WAS A HIGH VOLUME OF WATER FLOWING THROUGH ANTELOPE CANYON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 69 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2011-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2011-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1743 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

824 
WGUS55 KFGZ 182332
FFWFGZ
AZC005-190100-
/O.NEW.KFGZ.FF.W.0018.110718T2332Z-110719T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
432 PM MST MON JUL 18 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...  
  SPECIFICALLY...ANTELOPE CANYON

* UNTIL 600 PM MST

* AT 425 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT A THUNDERSTORM WAS PRODUCING LOCALLY HEAVY RAIN OVER CENTRAL AND
  SOUTHERN PORTIONS OF THE ANTELOPE CANYON DRAINAGE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND SLOT CANYONS ACROSS THE AREA OF THE ANTELOPE CREEK DRAINAGE.

&&

LAT...LON 3670 11147 3694 11149 3697 11136 3676 11124
      3652 11118 3649 11130 3653 11140

$$

MCCOLLUM
3 follow-up statements
041 
WGUS75 KFGZ 182347
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
447 PM MST MON JUL 18 2011

AZC005-190100-
/O.CON.KFGZ.FF.W.0018.000000T0000Z-110719T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
447 PM MST MON JUL 18 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR 
ANTELOPE CANYON...

AT 439 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING HEAVY RAIN AND FLASH FLOODING OVER 
CENTRAL AND NORTHERN PORTIONS OF THE ANTELOPE CANYON.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND SLOT CANYONS.

&&

LAT...LON 3670 11147 3694 11149 3697 11136 3676 11124
      3652 11118 3649 11130 3653 11140

$$

MCCOLLUM
419 
WGUS75 KFGZ 190034
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
534 PM MST MON JUL 18 2011

AZC005-190100-
/O.CON.KFGZ.FF.W.0018.000000T0000Z-110719T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
534 PM MST MON JUL 18 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR 
ANTELOPE CANYON...

AT 522 PM MST...STRONGER THUNDERSTORMS HAD MOVED NORTH OF ANTELOPE 
CANYON. A FEW LIGHT SHOWERS AND A WEAKER THUNDERSTORM OR TWO 
REMAINED OVER THE AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL COULD STILL CAUSE FLOODING OF 
SMALL CREEKS AND SLOT CANYONS OF ANTELOPE CANYON BUT THIS THREAT 
WILL BE RAPIDLY DIMINISHING.


LAT...LON 3670 11147 3694 11149 3697 11136 3676 11124
      3652 11118 3649 11130 3653 11140

$$

MCCOLLUM
622 
WGUS75 KFGZ 190054
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
554 PM MST MON JUL 18 2011

AZC005-190101-
/O.EXP.KFGZ.FF.W.0018.000000T0000Z-110719T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
554 PM MST MON JUL 18 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM MST FOR ANTELOPE 
CANYON...

AT 550 PM MST...STRONG THUNDERSTORMS AND HEAVY RAIN HAD MOVED NORTH 
OF THE AREA. A FEW LIGHT SHOWERS WILL LINGER UNTIL 630 PM MST BUT 
THE THREAT FOR ADDITIONAL HEAVY RAIN HAS ENDED. THE FLASH FLOOD 
WARNING FOR ANTELOPE CANYON WILL BE ALLOWED TO EXPIRE AT 600 PM MST.

LAT...LON 3670 11147 3694 11149 3697 11136 3676 11124
      3652 11118 3649 11130 3653 11140

$$

MCCOLLUM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 3:00 PM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 18, 3:00 PM MST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
300 PM MST MON JUL 18 2011

.SYNOPSIS...EXPECT MODERATE MONSOON CONDITIONS THROUGH WEDNESDAY
BEFORE ANOTHER DRYING TREND DEVELOPS FROM WEST TO EAST EARLY
THURSDAY THROUGH FRIDAY. BY NEXT WEEKEND...MONSOON CONDITIONS WILL
RAMP BACK UP ONCE AGAIN...WITH SHOWERS AND THUNDERSTORMS INCREASING
AND PUSHING BACK WEST AND NORTH ACROSS THE REGION.

&&

.DISCUSSION...AN ACTIVE DAY TODAY ACROSS NORTHERN AZ AS EXPECTED...
AND LOOKS LIKE TUESDAY WILL BE ACTIVE AS WELL WITH PLENTY OF
MOISTURE AND INSTABILITY REMAINING OVER THE NORTHLAND. THE
DIFFERENCE TOMORROW COMPARED TO TODAY WILL BE THE MID LEVEL
FLOW...WHICH WILL BE MORE FROM THE SW GIVEN THAT A SHORT WAVE TROUGH
WILL BE MOVING ACROSS THE PAC NW AND NORTHERN ROCKIES. THUNDERSTORMS
WILL INITIATE ONCE AGAIN ALONG THE MOGOLLON RIM UP TO THE KAIBAB
PLATEAU...BUT WITH CELL MOTION TO THE NE AND MORE ACTIVITY ACROSS
THE NE PART OF THE STATE UP TO THE 4 CORNERS.

ON WEDNESDAY THE LONGWAVE TROUGH WILL BEGIN TO DEEPEN ACROSS THE
WEST...BUT THE PUSH OF DRY AIR ACROSS NORTHERN AZ MAY HOLD OFF UNTIL
WEDNESDAY NIGHT OR EVEN THURSDAY...AND AS SUCH WEDNESDAY COULD SEE
DECENT COVERAGE OF AFTERNOON SHOWERS/THUNDERSTORMS...PARTICULARLY
ACROSS OUR EAST AND SOUTHEAST ZONES.

THURSDAY AND FRIDAY...DRIER AIR WILL SPREAD ACROSS NORTHERN AZ WITH
THE BEST CHANCE FOR ANY SHOWERS AND STORMS ACROSS THE EASTERN RIM
AND WHITE MOUNTAINS.

OVER THE WEEKEND...THE RIDGE TO OUR EAST WILL SHIFT FROM THE
MISSISSIPPI VALLEY WEST TO COLORADO/NEW MEXICO...SETTING THE STAGE
FOR A RETURN TO A MORE TYPICAL MONSOON PATTERN.  STILL KEEPING OUR
EYES ON A POSSIBLE TROPICAL SYSTEM SOUTH OF BAJA...WHICH COULD
TRIGGER A NORTHWARD MOISTURE SURGE UP INTO AZ LATE IN THE WEEKEND.

&&

.AVIATION...FOR THE 00Z PACKAGE....STORMS WILL DECREASE IN COVERAGE
AFT 03Z BUT ISOLATED ACTIVITY IS STILL POSSIBLE. EXPECT ERRATIC
SURFACE WINDS WITH GUSTS TO 25-30 KTS AND MVFR TO LOCAL IFR
CONDITIONS NEAR THE HEAVIER SHOWERS AND STORMS...SMALL HAIL
POSSIBLE. FOR TUESDAY...EXPECT SCT SHOWERS AND THUNDERSTORM TO BEGIN
DEVELOPING BY 17Z AND LASTING THROUGH AT LEAST 03Z WEDNESDAY.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

PUBLIC..................PETRO
AVIATION................TC

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Jul 18, 10:27 AM MST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1027 AM MST MON JUL 18 2011

AZZ004>018-037>040-190700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1027 AM MST MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
MORNING AND AFTERNOON. STORMS ARE EXPECTED TO FIRST DEVELOP AND
WILL BE MOST NUMEROUS ALONG THE MOGOLLON RIM AND WHITE MOUNTAINS...
AND WILL SPREAD NORTH TO THE KAIBAB PLATEAU. ELSEWHERE...STORMS
WILL BE MORE ISOLATED TO SCATTERED...AND OCCUR LATER IN THE DAY.
THE MAIN THREAT WITH ANY THUNDERSTORMS TODAY WILL BE CLOUD TO
GROUND LIGHTNING AND HEAVY RAIN. PERSONS IN FLASH FLOOD PRONE
AREAS SHOULD PAY CLOSE ATTENTION TO THE WEATHER TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TYPICAL MONSOON SEASON SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THROUGH THE MIDDLE OF THE WEEK. THEN...SOME DRIER AIR MAY MOVE INTO
THE WESTERN AND NORTHERN PORTIONS OF THE STATE THURSDAY THROUGH
SATURDAY. MONSOON MOISTURE WILL RETURN WITH SHOWERS AND
THUNDERSTORMS INCREASING IN COVERAGE ONCE AGAIN BY LATE IN THE
WEEKEND.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 1:24 PM MSTAreal Flood AdvisoryFGZCoconino111 min

Nearby

Flash Flood Warnings in Arizona, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.